Image via iStock
Even if you’ve experienced it for years, the sight of blood marks in your undies generally isn’t a welcome one — especially when you know for sure they’re not a result of your period.
Spotting between periods, also known as breakthrough bleeding, is relatively common, particularly in women between the ages of 20 and 40.
However, it can signal a number of underlying causes — here are five of them.
1. You could be pregnant
When you visit your GP with concerns of spotting, the first thing they will do is rule out the possibility of pregnancy.
“It could be a normal or ectopic pregnancy and this needs to be excluded in any woman presenting with spotting, regardless of whether she is using contraception or not,” says Dr Dasha Fielder from Sydney’s Sapphire Medical Practice.
A pregnancy test from a urine sample can quickly identify or rule this out as a cause.
2. You may have an STI
Bleeding between periods could be a sign of infection and is a common sign of some STIs, including chlamydia and gonorrhoea.
Your GP can test you for a number of STIs if you think this could be the cause. (Post continues after gallery.)
3. You’ve just started on the Pill
“When a woman starts the Pill, it is not uncommon for her to get some ‘breakthrough bleeding’ but it usually settles within three months,” says Dr Mary Stewart, Medical Education Coordinator at Family Planning NSW.
This occurs as your body adjusts to the pill, but it should definitely not exceed the three-month period. If this is the case, make an appointment with your GP to discuss your options.
Spotting can also be caused by other contraceptives, whether it’s the IUD, Implanon rod or contraceptive injection. In these instances, often changing the type or dose of contraceptive device is necessary.
Women on the Pill who choose to avoid a monthly withdrawal bleed by skipping the sugar pills may find they get breakthrough bleeding after doing so for three to four months.
"It is usually resolved by having a five day break then starting active pills again," says Dr Stewart.
While women using the contraceptive implant do not usually get a regular bleed, some experience spotting. For most women it's not an issue; however if it is causing concern, Dr Stewart advises seeing your doctor for advice about how to manage it.